Missouri, 2012Damaging Winds in Missouri, October 17, 2012
October 17, 2012 · NWS SGF · 15 events in 4 counties and zones
A strong upper level trough digging across the Midwest with an advancing cold front helped develop a line of strong to severe storms that raced across the Missouri Ozarks and produced sporadic reports of wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level trough digging across the Midwest with an advancing cold front helped develop a line of strong to severe storms that raced across the Missouri Ozarks and produced sporadic reports of wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Oct 17, 11:32 AM CST, 1 hour 35 minutes earlier.
Area forecast discussion, Oct 17, 11:32 AM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1232 PM CDT WED OCT 17 2012
...MESOSCALE CONVECTIVE DISCUSSION...
.UPDATE...
CONVECTION IS BEGINNING TO DEVELOP ALONG A PREFRONTAL TROUGH JUST
AHEAD OF AN ADVANCING COLD FRONT THAT LOCATION FROM NEAR PARSONS
KANSAS TO THE KANSAS CITY AREA. THE PREFRONTAL TROUGH IS LOCATED
AS OF NOON FRO NEAR COLUMBUS TO PITTSBURG TO OSCEOLA. THIS WILL
BE ADVANCING THROUGH THE SPRINGFIELD AREA AND HIGHWAY 65 CORRIDOR
AROUND 3 PM AND NEAR THE HIGHWAY 63 CORRIDOR AROUND 6 PM THIS EVENING.
THE ENVIRONMENT OVER SOUTHERN MISSOURI IS STILL RELATIVELY CAPPED
AT THE MOMENT BUT SHOWING SOME WEAKENING OF THAT CAP AS THE
TEMPERATURES ALOFT ARE COOLING WITH THE ADVANCING TROUGH IN THE
MID AND UPPER LEVELS. THE PREFRONTAL TROUGH CONVECTION IS
BEGINNING TO SHOW SIGNS OF SLOW STRENGTHENING OF THE UPDRAFTS AT
OF EARLY AFTERNOON. CIN IS AROUND 50-75 J/KG BUT SLOWLY ERODING
AWAY. MU CAPE VALUES ARE CURRENTLY AROUND 1000 J/KG. BULK SHEAR IS
VERY AMPLE UP TO 50 KNOTS. STORM RELATIVE HELOCITY VALUES ARE UP
TO 300.
THE CONDITIONS OVER SOUTHWEST AND SOUTH CENTRAL MISSOURI WILL
BECOME FAVORABLE FOR GROWING UPDRAFTS AND WITH THE STRONG WIND
SHEAR AND DYNAMICS ALOFT...STRONG TO SEVERE STORMS WILL DEVELOP
WITH DAMAGING WINDS THE MAIN THREAT. SUSTAINABLE UPDRAFTS IN THE
STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO THE SIZE
OF QUARTERS. A LIMITED TORNADO RISK WILL EXIST MAINLY OVER SOUTH
CENTRAL MISSOURI AND THE EASTERN OZARKS FROM LATE AFTERNOON INTO
THE EARLY EVENING HOURS. CONVECTION WILL INCREASE IN COVERAGE AND
INTENSITY IN THESE AREAS BY MID AFTERNOON.
GRIFFIN
&&
.DISCUSSION...
STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON REMAIN THE FOCUS OF
THE FORECAST.
THE UPPER LEVEL TROUGH THAT WILL BE THE MAIN FOCUS FOR A POTENTIAL
SEVERE WEATHER EVENT THIS AFTERNOON...WAS IN THE PROCESS OF
DIGGING ACROSS THE NORTH CENTRAL PLAINS AND THE FRONT RANGE OF THE
ROCKIES. MODELS REMAIN IN AGREEMENT WITH A STRONG JET DIGGING ON
THE BACK SIDE OF THE TROUGH AS WELL. THIS WILL PLAY A ROLE IN THE
POTENTIAL FOR SEVERE STORMS TODAY.
MODELS THIS MORNING BRING THE TROUGH AND SURFACE COLD FRONT INTO THE
WESTERN OZARKS AND SOUTHEASTERN KANSAS BY NOON. THE INITIAL
EXPECTATIONS WITH THE FRONT AS IT BEGINS TO IMPACT WESTERN
MISSOURI IS FOR A LINE OF THUNDERSTORMS WITH A FEW STRONG CELLS
POSSIBLY EMBEDDED IN THE LINE. THIS WILL BE THE RESULT OF
INITIALLY LIMITED INSTABILITY OF AROUND 500-800 J/KG OF CAPE AND A
CAPPING INVERSION. THE LEFT EXIT REGION OF THE UPPER LEVEL JET
WILL NOT QUITE HAVE MADE ITS WAY OVER THE REGION BUT BULK SHEAR IN
EXCESS OF 50KTS WILL BE PLACE.
BY MID AFTERNOON...AROUND THE 2-3PM TIME FRAME...THE FRONT WILL
HAVE PROGRESSED EASTWARD TO NEAR THE HIGHWAY 65 CORRIDOR. BY THIS
POINT...SHORT TERM MODEL INSTABILITY INCREASES TO 800 TO 1200J/KG
WITH LITTLE IN THE WAY OF A CAP IN PLACE. WHAT CAP THAT WILL BE IN
PLACE WILL LIKELY BE OVERCOME BY THE FRONTAL FORCING. IN
ADDITION...THE LEFT EXIT REGION OF THE JET SHOULD BE IN PLACE OVER
THE REGION PROVIDING GOOD UPPER LEVEL DIFFLUENCE. BULK SHEAR WILL
REMAIN IN EXCESS OF 50 KTS. THIS WILL BRING THE POTENTIAL FOR
STRONG TO SEVERE THUNDERSTORMS TO DEVELOP RIGHT ALONG HIGHWAY 65
AND MOVE EAST QUICKLY DURING THE REMAINDER OF THE AFTERNOON. AS A
RESULT OF THE INSTABILITY AND UPPER LEVEL DIFFLUENCE...THERE IS
THE POTENTIAL FOR ISOLATED SUPERCELL DEVELOPMENT EARLY IN THE
EVENT THOUGH AS THE COLD FRONT MOVES EAST THE MODE WILL GENERALLY
BE LINEAR IN NATURE. SOME MESOS WILL ALSO BE A CONCERN AS A RESULT
OF THE SHEAR AVAILABLE. CURRENT INDICATIONS FROM THE MODELS IS FOR
THE STORMS TO MOVE QUICKLY EAST THROUGH THE AFTERNOON AS THE UPPER
TROUGH CONTINUES TO DIG SOUTH AND THE FRONT RACES ACROSS THE
OZARKS. THE FRONT SHOULD MOVE EAST OF THE AREA BY 9-10PM THIS
EVENING CLOSER TO THE MISSISSIPPI RIVER VALLEY. WILL NEED TO WATCH
AREAS ACROSS THE EASTERN OZARKS...GENERALLY EAST OF AN AVA TO
LEBANON TO ELDON LINE FOR THE BEST POTENTIAL FOR SEVERE STORMS
THIS AFTERNOON.
WITH THE COMBINATION OF THE LEFT EXIT REGION OF THE JET....STRONG
WIND SHEAR AND FAIR INSTABILITY ALONG WITH THE FRONTAL LIFT...ALL
MODES OF SEVERE WEATHER...WITH THE EXCEPTION OF FLOODING...WILL
BE POSSIBLE. THE MAIN CONCERN WILL BE STRONG STRAIGHT LINE WINDS
ESPECIALLY WHERE BOW SEGMENTS OCCUR ON THE LINE OF STORMS.
HOWEVER...ENOUGH INSTABILITY WILL BE AVAILABLE FOR HAIL
DEVELOPMENT AND A TORNADO COULD OCCUR WHERE ANY BOOKEND VORTEX
WOULD DEVELOP.
ONCE THE SYSTEM PUSHES EAST OF THE REGION TONIGHT...CLEAR SKIES
AND COOL...DRIER AND BREEZY WINDS WILL FILTER INTO THE REGION
BEHIND THE FRONT. THIS WILL OCCUR AS AN UPPER LEVEL LOW SETTLES
OVER THE GREAT LAKES REGION FOR THE REMINDER OF THE WEEK AND
LIFTS NORTH EARLY SATURDAY MORNING. THIS WILL ACT TO KEEP A
NORTHERLY COMPONENT TO THE WEATHER WITH CLOUD COVER SPINNING AROUND
THE UPPER LEVEL STORM SYSTEM. THIS WILL ALLOW FOR COOLER
TEMPERATURES THROUGH WEEKS END.
BRIEF UPPER LEVEL RIDGING WILL OCCUR DURING THE WEEKEND...WHICH
WILL BRING A SLIGHT WARMING TREND AND SUNNY SKIES...THOUGH A
TIGHT SURFACE PRESSURE GRADIENT MAY BRING WINDY CONDITIONS AND THE
POTENTIAL FOR SOME ISOTROPICALLY DRIVEN SHOWERS SUNDAY AFTERNOON
AND INTO EARLY NEXT WEEK.
&&
.AVIATION...
FOR THE 18Z TAFS...A FRONT WILL BE MOVING THROUGH THE MISSOURI
OZARKS LATE THIS AFTERNOON. MVFR CEILINGS CAN BE EXPECTED THROUGH
THIS AFTERNOON AND EVENING. HAVE INCLUDED TEMPO GROUPS FOR ARRIVAL
OF CONVECTION AT AREA TERMINALS. WINDS WILL BE GUSTY OUT OF THE
SOUTH THIS AFTERNOON SWITCHING TO A WESTERLY DIRECTION TONIGHT.
ALL CONVECTION AFFECTING TERMINALS WILL BE FROM 19Z TO 23Z TIME
FRAME. HAVE INCLUDED SOME NON CONVECTIVE LOW LEVEL WIND SHEAR LATE
TONIGHT AND EARLY TOMORROW MORNING DUE TO CHANGING WINDS RIGHT OFF
THE SURFACE. SKIES WILL CLEAR OUT LATE THIS EVENING AND THROUGH
TOMORROW MORNING.
GRIFFIN
&&
.PREV DISCUSSION...
/ISSUED 1211 PM CDT WED OCT 17 2012/
STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON REMAIN THE FOCUS OF
THE FORECAST.
THE UPPER LEVEL TROUGH THAT WILL BE THE MAIN FOCUS FOR A POTENTIAL
SEVERE WEATHER EVENT THIS AFTERNOON...WAS IN THE PROCESS OF
DIGGING ACROSS THE NORTH CENTRAL PLAINS AND THE FRONT RANGE OF THE
ROCKIES. MODELS REMAIN IN AGREEMENT WITH A STRONG JET DIGGING ON
THE BACK SIDE OF THE TROUGH AS WELL. THIS WILL PLAY A ROLE IN THE
POTENTIAL FOR SEVERE STORMS TODAY.
MODELS THIS MORNING BRING THE TROUGH AND SURFACE COLD FRONT INTO THE
WESTERN OZARKS AND SOUTHEASTERN KANSAS BY NOON. THE INITIAL
EXPECTATIONS WITH THE FRONT AS IT BEGINS TO IMPACT WESTERN
MISSOURI IS FOR A LINE OF THUNDERSTORMS WITH A FEW STRONG CELLS
POSSIBLY EMBEDDED IN THE LINE. THIS WILL BE THE RESULT OF
INITIALLY LIMITED INSTABILITY OF AROUND 500-800 J/KG OF CAPE AND A
CAPPING INVERSION. THE LEFT EXIT REGION OF THE UPPER LEVEL JET
WILL NOT QUITE HAVE MADE ITS WAY OVER THE REGION BUT BULK SHEAR IN
EXCESS OF 50KTS WILL BE PLACE.
BY MID AFTERNOON...AROUND THE 2-3PM TIME FRAME...THE FRONT WILL
HAVE PROGRESSED EASTWARD TO NEAR THE HIGHWAY 65 CORRIDOR. BY THIS
POINT...SHORT TERM MODEL INSTABILITY INCREASES TO 800 TO 1200J/KG
WITH LITTLE IN THE WAY OF A CAP IN PLACE. WHAT CAP THAT WILL BE IN
PLACE WILL LIKELY BE OVERCOME BY THE FRONTAL FORCING. IN
ADDITION...THE LEFT EXIT REGION OF THE JET SHOULD BE IN PLACE OVER
THE REGION PROVIDING GOOD UPPER LEVEL DIFFLUENCE. BULK SHEAR WILL
REMAIN IN EXCESS OF 50 KTS. THIS WILL BRING THE POTENTIAL FOR
STRONG TO SEVERE THUNDERSTORMS TO DEVELOP RIGHT ALONG HIGHWAY 65
AND MOVE EAST QUICKLY DURING THE REMAINDER OF THE AFTERNOON. AS A
RESULT OF THE INSTABILITY AND UPPER LEVEL DIFFLUENCE...THERE IS
THE POTENTIAL FOR ISOLATED SUPERCELL DEVELOPMENT EARLY IN THE
EVENT THOUGH AS THE COLD FRONT MOVES EAST THE MODE WILL GENERALLY
BE LINEAR IN NATURE. SOME MESOS WILL ALSO BE A CONCERN AS A RESULT
OF THE SHEAR AVAILABLE. CURRENT INDICATIONS FROM THE MODELS IS FOR
THE STORMS TO MOVE QUICKLY EAST THROUGH THE AFTERNOON AS THE UPPER
TROUGH CONTINUES TO DIG SOUTH AND THE FRONT RACES ACROSS THE
OZARKS. THE FRONT SHOULD MOVE EAST OF THE AREA BY 9-10PM THIS
EVENING CLOSER TO THE MISSISSIPPI RIVER VALLEY. WILL NEED TO WATCH
AREAS ACROSS THE EASTERN OZARKS...GENERALLY EAST OF AN AVA TO
LEBANON TO ELDON LINE FOR THE BEST POTENTIAL FOR SEVERE STORMS
THIS AFTERNOON.
WITH THE COMBINATION OF THE LEFT EXIT REGION OF THE JET....STRONG
WIND SHEAR AND FAIR INSTABILITY ALONG WITH THE FRONTAL LIFT...ALL
MODES OF SEVERE WEATHER...WITH THE EXCEPTION OF FLOODING...WILL
BE POSSIBLE. THE MAIN CONCERN WILL BE STRONG STRAIGHT LINE WINDS
ESPECIALLY WHERE BOW SEGMENTS OCCUR ON THE LINE OF STORMS.
HOWEVER...ENOUGH INSTABILITY WILL BE AVAILABLE FOR HAIL
DEVELOPMENT AND A TORNADO COULD OCCUR WHERE ANY BOOKEND VORTEX
WOULD DEVELOP.
ONCE THE SYSTEM PUSHES EAST OF THE REGION TONIGHT...CLEAR SKIES
AND COOL...DRIER AND BREEZY WINDS WILL FILTER INTO THE REGION
BEHIND THE FRONT. THIS WILL OCCUR AS AN UPPER LEVEL LOW SETTLES
OVER THE GREAT LAKES REGION FOR THE REMINDER OF THE WEEK AND
LIFTS NORTH EARLY SATURDAY MORNING. THIS WILL ACT TO KEEP A
NORTHERLY COMPONENT TO THE WEATHER WITH CLOUD COVER SPINNING AROUND
THE UPPER LEVEL STORM SYSTEM. THIS WILL ALLOW FOR COOLER
TEMPERATURES THROUGH WEEKS END.
BRIEF UPPER LEVEL RIDGING WILL OCCUR DURING THE WEEKEND...WHICH
WILL BRING A SLIGHT WARMING TREND AND SUNNY SKIES...THOUGH A
TIGHT SURFACE PRESSURE GRADIENT MAY BRING WINDY CONDITIONS AND THE
POTENTIAL FOR SOME ISOTROPICALLY DRIVEN SHOWERS SUNDAY AFTERNOON
AND INTO EARLY NEXT WEEK.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Oct 17, 10:52 AM CST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1152 AM CDT WED OCT 17 2012
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181700-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1152 AM CDT WED OCT 17 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
WEATHER HAZARDS EXPECTED...
LIMITED TORNADO RISK.
ELEVATED HAIL RISK.
ELEVATED THUNDERSTORM WIND DAMAGE RISK.
SIGNIFICANT LIGHTNING RISK.
LIMITED NON THUNDERSTORM WIND RISK.
DISCUSSION...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND INTO THIS EVENING WITH THE PASSAGE OF A FAST MOVING COLD
FRONT. A FEW STRONG TO SEVERE STORMS WITH DAMAGING WINDS WILL BE
POSSIBLE ACROSS PORTIONS OF THE EASTERN OZARKS...EAST OF A LINE
FROM BRANSON TO SPRINGFIELD TO ROLLA.
SUFFICIENT SHEAR AND INSTABILITY IN ADVANCE OF THE FRONT WILL
ALSO ALLOW FOR THE DEVELOPMENT OF HAIL TO QUARTER SIZE WITH THE
STRONGEST STORMS. WHILE THE CHANCE FOR TORNADO DEVELOPMENT IS
LIMITED...A BRIEF SPIN UP OR TWO MAY BE POSSIBLE WHERE SHEAR CAN
BE MAXIMIZED IN STORMS ALONG THE FRONT. THE GREATEST THREAT FOR A
SPIN UP WILL BE EAST OF A LINE FROM GAINESVILLE TO HOUSTON TO
SALEM.
GUSTY SOUTHERLY WINDS TO 30 MPH WILL OCCUR IN ADVANCE OF THE
FRONT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
WEST WINDS GUSTING FROM 30 TO 35 MPH CAN BE EXPECTED OVER MUCH
OF THE REGION ON THURSDAY WITH STRONG LOW PRESSURE EXPECTED TO BE
CENTERED OVER THE UPPER MIDWEST.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR TONIGHT FOR
AREAS EAST OF A LINE FROM BRANSON TO SPRINGFIELD TO LEBANON TO
ROLLA.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
GRIFFIN
In the hours before
Special weather statement, Oct 17, 12:41 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
141 PM CDT WED OCT 17 2012
MOZ068-078-079-171915-
CEDAR MO-HICKORY MO-POLK MO-
141 PM CDT WED OCT 17 2012
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CEDAR...NORTHERN
POLK AND SOUTHWESTERN HICKORY COUNTIES UNTIL 215 PM CDT...
AT 138 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 4 MILES NORTHWEST OF BEARCREEK...OR 4 MILES EAST
OF STOCKTON...MOVING EAST AT 45 MPH. PENNY SIZE HAIL...AND WINDS
AROUND 50 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE FAIR PLAY...HUMANSVILLE AND WEAUBLEAU.
OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ADVISORY INCLUDE POMME DE
TERRE LAKE AND STOCKTON LAKE.
LAT...LON 3768 9328 3760 9372 3777 9379 3783 9369
3783 9358 3791 9357 3792 9354 3791 9351
3794 9351 3797 9346
TIME...MOT...LOC 1840Z 249DEG 38KT 3770 9370
COLUCCISpecial weather statement, Oct 17, 12:49 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
149 PM CDT WED OCT 17 2012
MOZ089-094-171930-
DADE MO-LAWRENCE MO-
149 PM CDT WED OCT 17 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LAWRENCE AND
SOUTHEASTERN DADE COUNTIES UNTIL 230 PM CDT...
AT 147 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PENNSBORO...OR 7 MILES SOUTH OF
GREENFIELD...MOVING EAST AT 45 MPH. PENNY SIZE HAIL...AND WINDS
AROUND 50 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE EVERTON...GREENFIELD AND MILLER.
OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ADVISORY INCLUDE STOCKTON
LAKE. INTERSTATE 44 BETWEEN MILE MARKERS 47 AND 58 WILL ALSO BE
IMPACTED BY THIS STORM.
LAT...LON 3711 9398 3745 9385 3750 9362 3728 9362
3728 9361 3711 9362
TIME...MOT...LOC 1850Z 249DEG 41KT 3733 9380
COLUCCIThunderstorm Wind, Greene
- When
- October 17, 1:07 PM CST
- Where
- Greene County, 0.69 mi S of Walnut Grove
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 37.410, -93.550
Tree uprooted on a house and an awning was ripped off the house.
Thunderstorm Wind, Greene
- When
- October 17, 1:10 PM CST
- Where
- Greene County, 0.58 mi W of Ash Grove
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 37.319, -93.591
A tree was uprooted in Ash Grove.
Thunderstorm Wind, Greene
- When
- October 17, 1:15 PM CST
- Where
- Greene County, 0.92 mi SSW of Walnut Grove
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 37.408, -93.557
A large tree was blown down. An above ground pool was damaged and a swingset was also destroyed.
Thunderstorm Wind, Greene
- When
- October 17, 1:18 PM CST
- Where
- Greene County, 2.09 mi NNW of Brookline
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 37.197, -93.446
A 65 mph wind gust was reported at Exit 68 on I-44.
Thunderstorm Wind, Polk
- When
- October 17, 1:22 PM CST
- Where
- Polk County, 1.11 mi SSW of Pleasant Hope
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 37.454, -93.284
Roof was completely blown off a barn and spotters relayed estimates of wind gusts up to 75 mph near Pleasant Hope.
Thunderstorm Wind, Polk
- When
- October 17, 1:25 PM CST
- Where
- Polk County, 0.58 mi NE of Brighton
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 37.456, -93.343
Several trees were uprooted between Brighton and Pleasant Hope and heavy damage occurred to outbuildings and barns near 175th and Highway 215.
Thunderstorm Wind, Greene
- When
- October 17, 1:25 PM CST
- Where
- Greene County, 2.24 mi NW of Republic Westport Ar
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Amateur Radio
- Coordinates
- 37.173, -93.478
A large tree limb was down on Highway N just south of I-44. A wind gust of 65 mph was measured by a spotter.
Thunderstorm Wind, Polk
- When
- October 17, 1:27 PM CST
- Where
- Polk County, 1.94 mi ENE of Brighton
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 37.461, -93.317
Two barns were destroyed west of Pleasant Hope near 175th Road and Highway 215 between Brighton and Pleasant Hope.
Thunderstorm Wind, Greene
- When
- October 17, 1:29 PM CST
- Where
- Greene County, 0.79 mi NNE of Glidewell
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 37.311, -93.326
Small outbuildings were blown down and winds were estimated up to 70 mph.
Thunderstorm Wind, Greene
- When
- October 17, 1:30 PM CST
- Where
- Greene County, 0.69 mi NW of Nichols
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 37.227, -93.379
A trailer was blown over on its side at the FED EX facility on the southeast side of the airport.
Thunderstorm Wind, Greene
- When
- October 17, 1:33 PM CST
- Where
- Greene County, 1.12 mi SSW of Nichols
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 37.204, -93.375
Off duty NWS Employee estimated that wind gusts were up to 65 on the west side of Springfield.
Thunderstorm Wind, Greene
- When
- October 17, 1:40 PM CST
- Where
- Greene County, 2.14 mi NNE of Sgf Downtown Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.250, -93.220
A trained spotter estimated wind gusts up to 60 mph on the northeast side of Springfield.
Thunderstorm Wind, Greene
- When
- October 17, 1:41 PM CST
- Where
- Greene County, 1.73 mi SE of Nichols
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 37.203, -93.347
Large tree limbs were blown down on Page Street.
Thunderstorm Wind, Webster
- When
- October 17, 2:00 PM CST
- Where
- Webster County, 0.88 mi NE of Marshfield
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.340, -92.910
Several trees were down in the Marshfield area.
Thunderstorm Wind, Laclede
- When
- October 17, 2:21 PM CST
- Where
- Laclede County, 0.55 mi W of Lebanon Jones Fld Ar
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 37.650, -92.660
Large limbs and a power pole were blown down on Highway 5 south of Lebanon.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Mississippi, October 17 to 18, 20125 injured · $4.0 million · EF3 · 31 events
- Wildfire in North Dakota, October 17 to 18, 2012$4.0 million · 1 event
- Hail and Damaging Winds in Mississippi, October 17, 20121 injured · $970,000 · 1 in hail · 10 events
- Tornadoes and Hail in Arkansas, October 17, 2012$311,000 · EF1 · 8 events
- Wildfire in Nebraska, October 17, 2012$650,000 · 1 event
- Damaging Winds in Illinois, October 17, 2012$110,000 · 78 kt wind · 3 events
- Damaging Winds in Illinois, October 17, 2012$51,000 · 61 kt wind · 4 events
- High Wind in North Dakota, October 17 to 18, 201268 kt wind · 36 events
- Damaging Winds in Missouri, October 17, 20122 injured · 78 kt wind · 13 events
- High Wind in South Dakota, October 17 to 19, 201267 kt wind · 28 events
- High Wind in Nebraska, October 17 to 18, 201261 kt wind · 27 events
- Damaging Winds in Arkansas, October 17, 2012$27,000 · 50 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 408799, 408805, 408803, 408807, 408798, 408802, 408804, 408801, 408794, 408800, 408796, 408806, 408797, 408809, 408808.